Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Blacksburg, VA

January 13, 2005Surry County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jan 13, 2005, 7:48 PM EST for Surry County, Wilkes County, North Carolina. It was in force for 69 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 13, 2005, 7:48 PM EST (00:48 UTC)
Expired
Mar 23, 2005, 4:17 PM EST
In force
69 days
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Surry County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2005-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2005-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 140048
SVRRNK
NCC171-140115-
/X.NEW.KRNK.SV.W.0001.050114T0048Z-050114T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
748 PM EST THU JAN 13 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 815 PM EST

* AT 742 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR STATE RD...OR ABOUT 3 MILES
  NORTHWEST OF ELKIN...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...

  MOUNTAIN PARK...
  DOBSON...
  BOTTOM...
  PINE RIDGE...
  MOUNT AIRY...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3632 8086 3636 8089 3638 8093 3640 8093
      3655 8082 3655 8052 3655 8052 3628 8075
      3625 8078 3623 8087

$$

PEM
3 follow-up statements
000 
WUUS51 KRNK 232052
SVRRNK
NCC193-232115-
/O.NEW.KRNK.SV.W.0001.050323T2051Z-050323T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EST WED MAR 23 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 415 PM EST

* AT 349 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 2 MILES
  EAST OF WILKES COUNTY AIRPORT...OR ABOUT 6 MILES NORTHEAST OF NORTH
  WILKESBORO...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...

  WILKES COUNTY AIRPORT...
  ROARING RIVER...
  RONDA...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3630 8119 3613 8114 3612 8089 3636 8096

$$

WP
000 
WWUS51 KRNK 232059
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EST WED MAR 23 2005

NCC193-232115-
/O.CON.KRNK.SV.W.0001.000000T0000Z-050323T2115Z/
WILKES NC-
359 PM EST WED MAR 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM EST FOR
WILKES COUNTY...

AT 354 PM EST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR ROARING
RIVER...OR ABOUT NEAR RONDA...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CLINGMAN.

HAIL UP TO QUARTER SIZE HAS BEEN REPORTED NEAR THE WILKES COUNTY 
AIRPORT WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3630 8119 3613 8114 3612 8089 3636 8096

$$

05
000 
WWUS51 KRNK 232117
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EST WED MAR 23 2005

NCC193-232126-
/O.EXP.KRNK.SV.W.0001.000000T0000Z-050323T2115Z/
WILKES NC-
416 PM EST WED MAR 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR WILKES COUNTY EXPIRED AT 415
PM EST...

THE SEVERE THUNDERSTORM HAS EXITED WILKES COUNTY...THEREFORE THE 
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE AT 415 PM

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3630 8119 3613 8114 3612 8089 3636 8096

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 6:57 PM EST, 51 minutes earlier.

Area forecast discussion, Jan 13, 6:57 PM EST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EST THU JAN 13 2005

.AVIATION...
COLD FRONT STILL TO OUR WEST WITH MILD SOUTHERLY FLOW IN ADVANCE.
SHOWERS ARE BECOMING MORE NUMEROUS ACROSS THE REGION...WITH
WIDESPREAD COVERAGE OF SHOWERS EXPECTED AROUND MIDNIGHT IN ADVANCE
OF THE FRONT...WITH ACTUAL FROPA IN THE PRE-DAWN HOURS. CEILINGS
WILL FLUCTUATE CONSIDERABLY BETWEEN VFR AND IVR ACROSS THE AREA.
WHERE SHOWERS HAPPEN TO BE...IFR...OR MAYBE LOWER CEILINGS ARE
EXPECTED. OUTSIDE THE RAIN AREAS VFR OR MAYBE MVFR. WINDS WILL BE ON
THE GUSTY SIDE THANKS TO A SOUTHERLY 40-50KT JET AT 850 MB.
CONVECTIVE SHOWERS MAY MIX THESE SPEEDS TO THE GROUND...BUT HAVE
GONE A BIT MORE CONSERVATIVE IN THE TAFS FOR THE MOST LIKELY
SCENARIO.

BEHIND THE FRONT ANTICIPATE ABOUT 4 TO 6 HOURS WORTH OF IFR CEILINGS
THROUGH THE MID-MORNING HOURS ALONG WITH CONTINUED WIDESPREAD
SHOWERS. ENOUGH COLDER AIR MAY MAKE IT TO THE SE WV TAF SITES FOR A
MIX OF RAIN AND SNOW AROUND SUNRISE AND SHORTLY THERE AFTER. DRIER
AIR AND GOOD SUBSIDENCE MAKE INTO THE AREA BY NOON TOMORROW...WITH
SKIES CLEARING BY THE AFTERNOON. SE WV SITES WILL PROBABLY HAVE THE
CLOUD COVER THE LONGEST GIVEN NW UPSLOPE WINDS.

&&

.PREVIOUS DISCUSSION... (ISSUED 240 PM EST THU JAN 13 2005)

SHORT TERM (TONIGHT THROUGH FRIDAY)...
STILL EXPECTING A STRONG SHRTWV TO COME THRU AND CHANGE THE UPPER
PTTN TO A BROAD TROF BY FRI. MODESL SHOWING VERY IMPRESSIVE UPPER
DIFFLUENCE IN THE RRQ OF THE UPPER JET TNGT...ESPECIALL 06-12Z.

SLY SFC WL WILL SHFT TO THE WEST WITH THE PASSAGE OF THE PRE-FRONTAL
TROF THEN TO THE NW AS THE CDFNT COMES THRU. MESOETA TIMING BRING
THE CONVECTIVE LINE WITH THE PRE-FRONTAL BNDRY ACRS THE CWA 03-09Z.
BY THE TIME THE SFC TROF CROSSES THE BLUE RIDGE THERE IS LESS
SEPERATION BETWEEN THE PRE-FRONTAL BNDRY AND THE CDFNT...SO ALL
FEATURES WL BE ALL THE WAY THRU THE CWA JUST AFT 12Z FRI.

HIGH 85-3RH MOVES EAST OUT OF CWA 12-21Z FRI. BEST 7-3QC 21-06Z
TNGT. BIGGEST TEMP DROP WL BE IN THE FAR WRN COUNTIES TNGT BUT
ALMOST STEADY IN THE FAR EAST. NO MAJOR CHANGES TO FRI MAXES.

MESOETA HOLDS ON TO UPSLOPE CONVERGENCE...ESPECIALLY ALONG THE SRN
BLUE RIDGE UNTIL THE MAIN FNT ARRIVES. SO WL KEEP CHC POPS OUT AHEAD
OF THE FNT THIS EVE IN THE NRV...NW NC MOUNTIANS AND IN FOOTHILLS
SOUTH OF ROA...CLOSE TO WERE THE AXIS HAS BEEN MOST OF THE DAY.
PLENTY UNSTABLE ENOUGH WITH A HIGH ENOUGH CAPE TO KEEP THUNDER
IN...ESPECIALLY IN THE SW THIS EVE.

WL BE ISSUING A COMBINATION OF HIGH WIND WARNINGS AND WIND
ADVISORIES TO ACCOUNT FOR THE 50-70 KT LOW LVL JET AT HIGHER
ELEVATIONS AND FOR THE POTENTIAL MIXING DOWN OF THESE WINDS IN THE
LEE OF THE BLUE RIDGE AS THE LINE OF SHOWERS AND THUNDERSTORMS COMES
THORUGH.

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
BROAD MEAN UPR TROF SHIFTS TO THE EAST COAST. VERY COLD HIGH
PRESSURE BUILDS FROM THE NORTHERN PLAINS INTO THE MID-ATLANTIC OVER
THE WEEKEND. COOLED DOWN HIGH TEMPERATURES IN SOUTHSIDE ON SUNDAY.
LOWERED HIGH TEMPERATURES ON MONDAY AND TUESDAY. ADJUSTED DEW POINT
TEMPERATURES FOR SUNDAY INTO TUESDAY. KEEP THE LIGHT POPS IN
ON MONDAY AND WEDNESDAY IN WEST VIRGINIA WITH RE-INFORCING SHOTS.
MADE ONLY MINOR CHANGES FOR WEDNESDAY AND THURSDAY.

AVIATION...

VERY STRONG COLD FRONT WILL CROSS THRU THE FA TNGT BETWEEN 03-12Z.
SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH VERY HEAVY RAIN WILL
RAPDILY REDUCE CIGS AND VSBYS DOWN TO IFR ALONG AND JUST AHEAD OF FNT.
CIGS WL STAY IFR FOR A FEW HOURS BEHIND THE FRONT BUT VSBYS WILL
IMPROVE SINCE THE SHOWERS WL END QUICKLY. THERE MAY BE SOME SNOW MIXED
IN WITH THE RAIN IN BLF AND LWB AROUND 12Z AS TEMERATURES DROP SHARPLY
BACK DWN TO SEAONSAL VALUES BEHIND THE FNT.

CLIMATE...

RECORDS FOR THURSDAY 1/13
ROA         70/1960
LYH         74/1932
DAN         74/1960
RNK         64/1963
BLF         66/1972

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FOR VAZ019-VAZ020-VAZ023-VAZ024-VAZ032-
     VAZ033-VAZ034-VAZ035-VAZ043 FROM 6 PM THURSDAY UNTIL 4 AM
     FRIDAY.
  ...WIND ADVISORY FOR VAZ043 FROM 4 AM FRIDAY UNTIL 7 AM FRIDAY.
  ...WIND ADVISORY FOR VAZ007-VAZ009-VAZ010-VAZ011-VAZ012-VAZ013-
     VAZ014-VAZ015-VAZ016-VAZ017-VAZ018-VAZ022 FROM 6 PM
     THURSDAY UNTIL 4 AM FRIDAY.
  ...WIND ADVISORY FOR VAZ044-VAZ045-VAZ046-VAZ047-VAZ058-VAZ059
     FROM 6 PM THURSDAY UNTIL 7 AM FRIDAY.
NC...WIND ADVISORY FOR NCZ001-NCZ002-NCZ018 FROM 6 PM THURSDAY
     UNTIL 4 AM FRIDAY.
  ...HIGH WIND WARNING FOR NCZ003-NCZ019 FROM 6 PM THURSDAY UNTIL 4
     AM FRIDAY.
  ...WIND ADVISORY FOR NCZ004-NCZ005-NCZ006-NCZ020 FROM 6 PM
     THURSDAY UNTIL 7 AM FRIDAY.
WV...WIND ADVISORY FOR WVZ042-WVZ043-WVZ044-WVZ045 FROM 6 PM
     THURSDAY UNTIL 4 AM FRIDAY.

&&

DS
Hazardous weather outlook, Jan 13, 5:22 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EST THU JAN 13 2005

NCZ001-002-018-VAZ007-009>018-022-WVZ042>045-141200-
ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-
GRAYSON VA-GREENBRIER WV-MERCER WV-MONROE WV-MONTGOMERY VA-
PULASKI VA-ROANOKE VA-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC-
WYTHE VA-
522 PM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

...WIND ADVISORY FROM 6PM THIS EVENING THROUGH 4AM FRIDAY...

STRONG GUSTY WINDS AHEAD OF AN APPROACHING COLD FRONT ARE EXPECTED
TONIGHT.  WIND GUSTS OF 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ003-019-VAZ019-020-023-024-032>035-141200-
ALLEGHANY VA-AMHERST VA-BATH VA-BEDFORD VA-BOTETOURT VA-FRANKLIN VA-
PATRICK VA-ROCKBRIDGE VA-SURRY NC-WILKES NC-
522 PM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

...HIGH WIND WARNING FROM 6PM THIS EVENING THROUGH 4 AM FRIDAY...

A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF
AN APPROACHING COLD FRONT TONIGHT.  AS THESE SHOWERS MOVE ACROSS THE
AREA...WIND SPEEDS MAY GUST TO NEAR 60 MILES AN HOUR.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ004>006-020-VAZ043>047-058-059-141200-
APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
HALIFAX VA-HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-
YADKIN NC-
522 PM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

...WIND ADVISORY FROM 10 PM THIS EVENING THROUGH 7AM FRIDAY...

WINDS MAY GUST TO NEAR 50 MPH OVERNIGHT.  THE STRONG WINDS WILL BE
ASSOCIATED WITH A LINE OF SHOWERS THAT MOVES THROUGH THE AREA DURING
THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jan 13, 7:16 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EST THU JAN 13 2005

NCZ003-019-020-140110-
SURRY NC-WILKES NC-YADKIN NC-
716 PM EST THU JAN 13 2005

AT 710 PM...A LINE OF THUNDERSTORMS EXTENDED FROM LOW GAP TO
WILKSBORO NORTH CAROLINA.  THESE THUNDERSTORMS WERE RAPIDLY MOVING TO
THE NORTHEAST AT 45 MILES AN HOUR...AND SHOULD REACH MOUNT AIRY AND
ELKIN BY 8:00 PM.

A PERIOD OF HEAVY RAIN IS LIKELY.  IN ADDITION TO THE RAIN...
THUNDERSTORM WINDS OF AROUND 50 MILES AN HOUR MAY ALSO OCCUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 10:08 PM ESTTornado WarningRNKSurry, Yadkin175 days
Jan 13, 10:30 PM ESTFlash Flood WarningRNKWatauga3 hr
Jan 13, 11:42 PM ESTTornado WarningRNKYadkin175 days
Jan 13, 11:57 PM ESTTornado WarningRNKYadkin175 days
Jan 14, 12:58 AM ESTFlash Flood WarningRNKSurry2 hr
Jan 14, 1:14 AM ESTSevere Thunderstorm WarningRNKSurry, Yadkin69 days

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.